Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Anxiety

03/14/2008

Question:

I have been on Prozac for PMS now for at least 20 years, and am now going through Menopause. I am having a lot of bouts of depression and can`t seem to get much sleep. I am overweight and have Type 2 Diabetes. If I stop taking the Prozac gradually would some of these symtoms stop?

Answer:

I think it is unlikely that prozac is "causing" your sleeping difficulties or your depression.  However, should you decide to stop the medicine, do so gradually and under the care of your physician.  I would recommend, however, that you go talk to your physician about your symptoms, get a thorough medical examination, and discuss ways to improve your health.  Diet and exercise are important components to sleep and depression, especially during the menopause, and you don't want to ignore their importance.  Time with a mental health specialist might also assist your recovery.

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati